Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 25, NWS Indianapolis, IN

May 1, 20075 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 1, 2007, 4:43 PM EDT for 5 counties in Indiana. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2007, 4:43 PM EDT (20:43 UTC)
Expired
May 1, 2007, 5:30 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 85 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:02 PM EDTHAIL 0.75Burlington, IN
May 1, 5:30 PM EDTHAIL 0.88Russiaville, IN
May 1, 5:32 PM EDTHAIL 1Russiaville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 012044
SVRIND
INC015-023-067-157-159-012130-
/O.NEW.KIND.SV.W.0025.070501T2043Z-070501T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLINTON COUNTY IN CENTRAL INDIANA...
  HOWARD COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF KOKOMO...
  NORTHWESTERN TIPTON COUNTY IN CENTRAL INDIANA...
  SOUTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...
  EXTREME EAST CENTRAL TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 530 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GALVESTON TO
  7 MILES NORTHWEST OF MULBERRY...OR ALONG A LINE EXTENDING FROM
  KOKOMO TO 8 MILES EAST OF LAFAYETTE...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSSVILLE BY 450 PM EDT...
  MICHIGANTOWN BY 505 PM EDT...
  RUSSIAVILLE BY 515 PM EDT...
  SHARPSVILLE BY 530 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4049 8673 4031 8675 4031 8599 4058 8600
      4060 8627

$$

CP
1 follow-up statement
000 
WWUS53 KIND 012106
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT TUE MAY 1 2007

INC157-012115-
/O.CAN.KIND.SV.W.0025.000000T0000Z-070501T2130Z/
TIPPECANOE-
505 PM EDT TUE MAY 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR TIPPECANOE COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED EAST OF THE COUNTY.

LAT...LON 4050 8658 4031 8659 4031 8599 4058 8600
      4058 8635

$$

INC015-023-067-159-012130-
/O.CON.KIND.SV.W.0025.000000T0000Z-070501T2130Z/
CARROLL-CLINTON-HOWARD-TIPTON-
505 PM EDT TUE MAY 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN TIPTON...NORTHEASTERN CLINTON...HOWARD AND
SOUTHEASTERN CARROLL COUNTIES...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTHEAST OF KOKOMO TO 8 MILES SOUTHWEST OF BURLINGTON...OR
ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF KOKOMO TO 9 MILES
NORTH OF FRANKFORT...MOVING EAST AT 35 MPH.

AT 502 PM...PENNY SIZE HAIL WAS REPORTED IN BURLINGTON. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  MICHIGANTOWN BY 515 PM EDT...
  RUSSIAVILLE BY 520 PM EDT...
  INDIAN HEIGHTS BY 530 PM EDT...

LAT...LON 4050 8658 4031 8659 4031 8599 4058 8600
      4058 8635

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:24 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 1, 3:24 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT TUE MAY 1 2007

.SHORT TERM /TONIGHT AND WEDNESDAY/...
THE MAIN CONCERN IN THE SHORT TERM WILL BE THE CHANCE OF
THUNDERSTORMS THIS EVENING. ON THE SURFACE LOW PRESSURE WAS OVER SE
WITH A WARM FRONT EXTENDING TO THE EAST AND A COLD FNT TO THE SW. AS
FAR AS TIMING GOES THE GFS HAS COME MORE INLINE WITH THE NAM WHICH
WAS SLOWER OF THE MODELS. THERE IS MODERATE TO STRONG INSTABILITY
OVER CENTRAL INDIANA. LIFTED INDEXES ON BOTH MODELS DROP TO -6 TO
-8. THE HEIGHT OF WEB BULB ZERO WAS RUNNING 9K TO ALMOST 11K. THIS
WOULD INDICATED THE BEST CHANCE OF SEVERE WEATHER WOULD BE HAIL. THE
ONE FACTOR WHICH MAY LIMIT THE AMOUNT OF THUNDERSTORMS WOULD BE A
LIMITED AMOUNT OF MOISTURE. THE GFS PROJECTED PCPN AMOUNTS ONLY SHOW
.10. THE COLD FRONT WILL MOVE THROUGH INDIANA TONIGHT ENDING THE
CHANCE OF THUNDERSTORMS. THE FRONT WILL THEN BECOME STATIONARY IN
KY. FOR WED THE MODELS HAVE GONE WETTER THEN THE FORECAST YESTERDAY.
THE NAM AND GFS ARE CONSISTANT WITH KEEPING A CHANCE OF PCPN OVER
THE AREA. THE CLOUDY SKIES ALONG WITH FLOW FROM THE NE WILL KEEP
TEMPERATURES AROUND 10 DEGREES LOWER THAN TUESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

WEDNESDAY NIGHT...TODAYS 12Z RUNS HAVE BROUGHT LAYER MOISTURE AND
PRECIP FARTHER NORTH INTO THE CWA AS COMPARED TO MONDAYS 12Z RUN.
H5 LOW SNEAKS NORTH UNDER THE RIDGE AND THE ASSOCIATED SHORT WAVE
WILL MOVE INTO INDIANA.  SFC BOUNDARY WILL SET UP SOUTH OF THE CWA
WHICH WILL HELP TO SPREAD SHOWERS MAINLY SOUTH OF I-70 BUT COULD GET
NORTH OF THERE AS WELL.  SOME ISENTROPIC LIFT IS EVIDENT ON THE
300-310K SURFACES AND CONDENSATION PRESS DEFICITS ARE BELOW 5MB FOR
THOSE LEVELS AS WELL.  HAVE INCREASED POPS TO LIKELY IN THE
AFOREMENTIONED AREAS AND TAPERED TO NO POPS IN THE FAR NORTHERN CWA.

WITH CLOUD COVER AND H85 TEMPS AROUND 10C WILL GO SLIGHTLY WARMER
WITH LOWS IN THE LOWER AND MIDDLE 50S.

THURSDAY...300-310K ISENTROPIC SURFACES STILL SHOWING CONDENSATION
PRESSURE DEFICITS AT OR BELOW 5MB THROUGH THE DAY ON THURSDAY.  AND
THE H85 WARM FRON IS ALMOST BISECTING THE CWA SO WILL HANG ON TO THE
LIKLEY POPS MAINLY ALONG AND SOUTH OF I-70 AND STILL TAPER TO NIL
POPS UP IN THE FAR NORTH.  TEMPS THROUGHOUT THE CWA WILL RANGE FROM
THE UPPER 60S TO LOW 70S.

FRIDAY THROUGH TUESDAY...MODELS CONTINUING TO SHOW A BLOCKING
PATTERN FROM THE EASTERN PLAINS TO THE OHIO VALLEY.  THE GFS BRINGS
A LOW UP CLOSE TO THE OHIO VALLEY BUT WILL CONFINE POPS TO THE
SOUTHERN CWA AS THERE IS STILL SOME QUESTION AS TO WHETHER OR NOT
THE WAVE CAN MAKE IT TOO FAR NORTH UNDER THE STRONG RIDGING.
OTHERWISE A DRY FORECAST AND GRADUAL WARMING BACK INTO THE 80S BY
EARLY NEXT WEEK.

&&

.AVIATION...FOR 18Z TAFS
VFR CONDITIONS THROUGH THE TAF PERIOD OUTSIDE OF THUNDERSTORMS. LOW
PRESSURE WAS OVER LOWER WITH A WARM FRONT EXTENDING EAST AND A COLD
FRNT TO THE SW. THE AMOUNT OF MOISTURE WILL INCREASE OVER AREA. AT
THE ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON SCATTERED
THUNDERSTORMS WILL DEVELOP. THEY SHOULD NOT DEVELOP UNTIL AFTER 22Z.
STRONG THUNDERSTORMS MAY OCCUR WITH SOME HAIL POSSIBLE. THE COLD
FRONT WILL MOVE THROUGH INDIANA THIS EVENING ENDING THE
THUNDERSTORMS. COOLER AIR WILL MOVE INTO INDIANA ON THURSDAY BUT
CONDITIONS SHOULD REMAIN VFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...SH
LONG TERM...SALLY
Hazardous weather outlook, May 1, 5:32 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 AM EDT TUE MAY 1 2007

INZ028-029-035-043-044-051-060-067>070-020945-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
DAVIESS-MARTIN-LAWRENCE-
532 AM EDT TUE MAY 1 2007 /432 AM CDT TUE MAY 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR WEST AND SOUTHWEST
SECTIONS OF CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LOWLAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH AND EAST
FORK WHITE RIVERS.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. SOME OF THE
STORMS MAY BECOME SEVERE NORTH OF INTERSTATE 70...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS. THE MOST LIKELY TIME FOR
ANY SEVERE STORMS IS BETWEEN 200 PM EDT AND 900 PM EDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE AREA INTO FRIDAY.
SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH AND PARTS OF THE
EAST FORK WHITE RIVERS INTO FRIDAY. SEE THE LATEST FLOOD STATEMENT
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-030-031-036>042-045>049-054>057-065-020945-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-DECATUR-
532 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE NORTH OF INTERSTATE 70...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. THE MOST LIKELY TIME
FOR ANY SEVERE STORMS IS BETWEEN 200 PM EDT AND 900 PM EDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH THURSDAY. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ052-053-061>064-071-072-020945-
CLAY-OWEN-GREENE-MONROE-BROWN-BARTHOLOMEW-JACKSON-JENNINGS-
532 AM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY NORTH OF INTERSTATE 70. THE MOST LIKELY TIME FOR
ANY SEVERE STORMS IS BETWEEN 400 PM EDT AND 1000 PM EDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH FRIDAY. SEVERE STORMS
ARE NOT EXPECTED. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED
THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

...REMOVED SENTENCE FROM SECOND GROUP DAY ONE...

In the hours before

Local storm report, May 1, 3:50 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             11 NE DELPHI            40.70N 86.52W
05/01/2007  E0.75 INCH       CARROLL            IN   TRAINED SPOTTER

            HAIL LASTED 3 MINUTES AT STATE ROAD 29 AND 900 NORTH.

&&

MSHARTRA
Local storm report, May 1, 4:18 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 E DELPHI              40.58N 86.63W
05/01/2007  E0.50 INCH       CARROLL            IN   LAW ENFORCEMENT

&&

MSHARTRA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:06 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe39 min
May 1, 5:29 PM EDTSevere Thunderstorm WarningINDClinton, Howard, Tipton46 min
May 1, 6:13 PM EDTSevere Thunderstorm WarningINDMadison, Tipton25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.